What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 11:03 AM EST, 27 minutes earlier.
Area forecast discussion, Jun 11, 11:03 AM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1203 PM EDT Fri Jun 11 2021
.SYNOPSIS...
A cold front will drift southward across central and southern
Virginia this evening, triggering scattered showers and
thunderstorms which may produce heavy rain and localized
flooding. A stronger cold front will pass across the Appalachian
chain on Sunday, bringing a return of dry weather as high
pressure builds in from the Upper Midwest.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1150 AM EDT Thursday...
...Significant Threat for Flash Flooding This Afternoon and
Evening, especially VA/WV Area...
Scattered showers and thunderstorms beginning to increase across
the region. While most models hold the heaviest rainfall to our
north for a while, with the backdoor front sagging southwest
with time, the threat for heavy rainfall will increase
considerably across the CWA this afternoon from 18Z onward with
a significant threat for localized areas of flooding or flash
flooding from efficient rain producing thunderstorms. The
greatest threat will remain in the Moderate ERO located
along/near the I-64 corridor. This includes cities such as
Lewisburg, White-Sulphur Springs, Covington, Union, Clifton
Forge, Lexington, Buena Vista, Amherst, Buckingham, Lynchburg,
Roanoke, and Bedford. Flooding threat will gradually shift south
and west overnight and into Saturday with the I-77 corridor
perhaps becoming more of a focus at that time.
Cannot rule out an isolated wet downburst or marginal severe
hail, but severe weather is not the main concern today.
...Previous Forecast Discussion...
Weather forecast models are in good agreement for the
redevelopment of scattered showers and thunderstorms beginning
during late morning and lasting through the evening. Deep
moisture remains in place, with precipitable water values
(PWATs) ranging from 1.7 to 2+ inches across the lower mid-
Atlantic, high enough to support locally heavy rain in the
strong thunderstorm activity. Different today from the past
couple days is that a cold front will move southward across the
Piedmont this evening. Forcing ahead of the front will combine
with deep instability associated with daytime heating to
introduce the possibility of better-organized clusters of
thunderstorm activity producing prolonged heavy rainfall. The
best chances for this appear to be along the Interstate 64
corridor between Lewisburg and Lexington, eastward through
Appomattox County, where soils are moistened from 2 to locally
3+ inches of rainfall yesterday. As such, this region has been
outlined for a Moderate Risk of Excessive Rainfall. Less
organized activity is expected further southward through the
Virginia/North Carolina state border, where a Slight Risk of
Excessive Rainfall exists. High temperatures today will range
from the 70s across the mountains to the low 80s across the
Piedmont.
Best chances for heavy rainfall are from late afternoon through
around sunset, at which point shower and thunderstorm activity
will gradually diminish with the loss of daytime heating.
However, believe showers and a few thunderstorms will linger
through Friday night/early Saturday morning as the cold front
continues to advance southward/westward, eventually stalling
somewhere along the Blue Ridge. The front will usher in slightly
cooler temperatures, though Friday night lows will remain in the
60s.
/Confidence Levels in Forecast Parameters/
- High Confidence in Temperatures Forecast,
- High Confidence in Pops,
- Moderate Confidence in Winds,
- High Confidence in Thunderstorm Threat,
- Moderate Confidence in Flooding Threat.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 345 AM EDT Friday...
Less Organized Showers and Thunderstorms For Saturday:
Weaker Disturbances Sunday and Monday Bring Meager Rain
Chances...
The back door front from Friday will continue its southern
progress for the day Saturday meaning more showers and
thunderstorms are possible, but with less organization.
Likewise, PWATs will be lower Saturday so the heavy rainfall
threat will be much lower. Outside of the precipitation that
will be hung up along the front as in moves across the CWA, it
loos like models are indicating that the front gets hung up
along the western slopes down into the NC mountains to serve as
a secondary focal point for precipitation Saturday afternoon.
Temperatures should be much cooler as ample cloud cover and
northerly flow should keep things cool.
After Saturday, a weak surface trough arrives from the west
bringing a new source for precipitation chances. However,
amounts look very low and will remain more so to the western
half of the CWA. Temperatures should recover some for Sunday to
near/slightly above normal.
Monday is a somewhat repeat to Sunday but with a weaker surface
trough forecasted as very minimal shower chances will only be
possible just along the western slopes. Temperatures will
continue to moderate Monday before our cool down for the work
week.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 345 AM EDT Friday...
Quiet, Cooler Weather For Extended Period Of Forecast...
A weak surface trough Tuesday will attempt to bring some
isolated shower and thunderstorm chances mainly in the west.
Outside of that, quiet weather is expected as an upper cut off
low begins to from over eastern Canada and keeps our area in
predominantly northwest flow. Temperatures will range between
below and near normal through the forecast period until the end
of next work week.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 700 AM EDT Friday...
Radar indicates only isolated light showers developing across
southeast West Virginia and more across the mountains of North
Carolina. Otherwise, IFR conditions are predominant, mainly due
to low ceilings, with pockets of MVFR and even localized VFR
conditions intermixed.
Coverage of shower activity will increase through the morning
as another wave of energy passes across the Appalachian chain.
By noon, this activity will begin to intensify into hit-and-
miss thunderstorms, capable of producing temporary reductions in
visibility to 1/4SM in heavy rain. Steering winds will be
strong enough to keep the storms moving in most instances, so
they are not expected to linger over any single place for
extended periods of time. Outside of this activity, ceilings
will mainly remain at MVFR levels of 1.5kft to 3kft.
By early evening, a cold front will move southward across the
Piedmont in backdoor fashion, and believe we will see the most
organized/widespread thunderstorm activity develop around LYH
during the 11/22Z to 12/01Z timeframe, before activity begins to
diminish with the loss of heating.
With the cold front advancing southward/westward across the
Piedmont, believe shower activity/a few storms will linger
Friday night through the early morning hours of Saturday.
MVFR/IFR conditions will remain established across the region.
Above average confidence for winds, ceiling and visibility.
Timing of thunderstorms is difficult to pinpoint so relatively
low confidence with respect to placement at any given time,
although the backdoor cold front which runs from CHO-RIC
currently has higher than average confidence due to the
persistent low level convergence ongoing there.
Extended Aviation Discussion...
With the frontal boundary established across the area, showers
and thunderstorms will develop on Saturday afternoon, though
coverage will not be a great. MVFR/IFR conditions will also be
an issue.
Expect less coverage of rainfall Saturday evening into Sunday
between two approaching fronts, but overall conditions should
improve to be mainly VFR after Saturday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through this evening for VAZ007-009>020-
022>024-032>035-043>047-058-059.
NC...Flash Flood Watch through this evening for NCZ001>004-018>020.
WV...Flash Flood Watch through this evening for WVZ042>044-507-508.
&&
SYNOPSIS...NF
NEAR TERM...NF/RAB
SHORT TERM...RR
LONG TERM...RR
AVIATION...NFHazardous weather outlook, Jun 11, 10:49 AM EST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1149 AM EDT Fri Jun 11 2021
NCZ001>004-018>020-VAZ007-009-010-012>017-022-032-033-043-044-058-
059-121200-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-Patrick-
Franklin-Henry-Pittsylvania-Halifax-Charlotte-
1149 AM EDT Fri Jun 11 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition, an isolated strong to severe thunderstorm producing
damaging wind gusts and/or hail is also possible this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation maybe needed for reports of flooding, flash
flooding, and any severe weather that may occur. Spotters, CoCoRahs,
and the public are encouraged to send rainfall reports to our office
via our web page, Facebook, Twitter, email to rnk.skywarn@noaa.gov,
or 866-215-4324.
NCZ005-006-121200-
Rockingham-Caswell-
1149 AM EDT Fri Jun 11 2021
This Hazardous Weather Outlook is for north central North Carolina.
.DAY ONE...This afternoon and tonight.
In addition, an isolated strong to severe thunderstorm producing
damaging wind gusts and/or hail is also possible this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation maybe needed for reports of flooding, flash
flooding, and any severe weather that may occur. Spotters, CoCoRahs,
and the public are encouraged to send rainfall reports to our office
via our web page, Facebook, Twitter, email to rnk.skywarn@noaa.gov,
or 866-215-4324.
VAZ011-018>020-023-024-034-035-045>047-WVZ042>044-507-508-121200-
Giles-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1149 AM EDT Fri Jun 11 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition, an isolated strong to severe thunderstorm producing
damaging wind gusts and/or hail is also possible this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation maybe needed for reports of flooding, flash
flooding, and any severe weather that may occur. Spotters, CoCoRahs,
and the public are encouraged to send rainfall reports to our office
via our web page, Facebook, Twitter, email to rnk.skywarn@noaa.gov,
or 866-215-4324.
RAB
In the hours before
Local storm report, Jun 11, 8:35 AM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG 5 ENE APPOMATTOX 37.38N 78.74W
06/10/2021 APPOMATTOX VA 911 CALL CENTER
TREE DOWN PARTIALLY BLOCKING LOONER DEN
ROAD, NEAR TWEEDY LANE. TIME ESTIMATED FROM
RADAR.
&&
VFJLocal storm report, Jun 11, 8:40 AM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 AM EDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD APPOMATTOX 37.36N 78.82W
06/10/2021 APPOMATTOX VA 911 CALL CENTER
WATER COVERING CONFEDERATE BOULEVARD MAKING
IT IMPASSABLE. WATER LEVEL ABOVE THE HOOD OF
A VEHICLE.
&&
VFJ